Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Noticed burning or stinging sensation on head. Diagnosed with sinus. Chest x-ray done. What could it be?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 10909 Questions
For the past couple of months I have noticed a burning or stinging sensation on the left side of my head, along with what feels like post nasal drip on the same side,and occasional ear pain in my left ear. I went to my family doctor and he assumed it may be sinus related and gave me antibiotics and it hasn't helped..I also have been exp. heart palpatations on a regular basis, a couple of times a day...I went to the ER for that last night and they did a chest xray and eck or ekg..and said it looked normal...I am 35 and very active... I am confused...and scared...what could it be?
Posted Fri, 17 Aug 2012 in Brain and Spine
Answered by Dr. Michelle Gibson James 1 hour later
Thanks for writing in.
Burning, stinging or any other abnormal sensation/feeling on any part of the body may be related to abnormal nerve function. It is usually defined by the term paraesthesia which just basically means abnormal sensation.

The causes vary and can include vitamin deficiency (B12, B6, vit E, Vit B1), diabetes, excess urea in the blood which occurs in persons with known kidney disease, thyroid disease, low calcium, loss of the covering of the nerve and if the nerve is otherwise compressed or injured.
Nerve related pain can also sometimes be caused by alcohol or exposure to some medications, as well as some infections and illnesses related to blood vessels such as inflammation of the blood vessels to a particular area.

In addition to the above migraines and other types of headaches called cluster headaches (headaches occurring in clusters of 15 to 180 minutes) can also cause pain in the face.

Pain in the face can sometimes be easily identified and related to the nerve involved or it may be more difficult in which case the person is said to have atypical ( not usual) facial pain. The most common causes of facial pain would be trigeminal neuralgia, pain related to herpes zoster, occipital neuralgia (back of the head), headaches, glossopharangeal neuralgia ( nerve related to throat and ear) and atypical facial pain.

Your doctor would require a detailed history focusing on the exact site of the pain, any movement that brings on the sensation, anything that relieves it, the time span, any associated symptoms, diet, any indication of inflammation, headaches, any related medications. The examination and any investigations would be based on the results of the history.
In most cases it is nothing serious and may just require some medication for a while.

In terms of the palpitations - the most common causes include increase thyroid hormone, anemia ( low red cell mass- these transport oxygen so if they are reduced the heart will have to work harder), diseases related to the ' current' flowing in the heart itself, abnormal structure of the heart and anxiety.
In some persons the ECG may not have been done at the time when the person is having the symptoms and may show up as normal so if the symptoms continue may either have to repeat the ECG or the doctor may suggest using a monitor for 24 hrs.
Blood tests to check your blood count and to check your thyroid may also be suggested.

I hope this is helpful to you, feel free to ask any other questions.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor